Thyroid Disorders Community
Synthroid dosage change
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Synthroid dosage change

4 weeks post op.   My Dr just lowered my meds from 88 mg of levothyroxine to 50 mg of Synthroid.   Was having some hyper symptoms and he wants me to start out slower.   He feels it's better to start out low and work my way up if needed.   I'm only 100 lbs and quite sensitive to meds.  Was getting the shakes, high pulse rate, no appetite, couldn't sleep etc.   I know that not much will change with my blood work for 4-6 weeks.   My question is...how soon after lowering the dose to 50 mg might I feel a physical difference?   My Dr said I may (or may not) feel a change pretty quickly.   Was wondering if anybody out there has any personal experience with this?  Thanks
Related Discussions
153 Comments Post a Comment
Blank
Avatar_f_tn
I was overmedicated for a little while and started having some hyper symptoms.  When I called my doctor, he advised me to stop all meds for three days and then resume my previous dose (I'm not advising you to do this, just telling the whole story).  After the three days, I was feeling better, but it took a couple of weeks for the symptoms to completely go away.

I think it's always better to start out slow and build.  You avoid a lot of discomfort that way.  It's especially important for you since you're so tiny and sensitive to meds on top of it.  
Blank
Avatar_f_tn
Yeah same here Goolara.....I felt relief within 2-3 days but it took at least 2 weeks to start feeling well again.
I started my dosage on 25mcg daily then went to 50mcg then went to 75mcg..BANG!
I was hyper.
I then had to start again and went from 50mcg and then 62.5mcg...first  62.5 x 1 day and 50mcg x 6 days.
Slowly I have built it up every 2 weeks and am now on 62.5 x 6 days and 50mcg x 1 day.
I went to 62.5mcg x 7 days and FT3 soared so back down to 62.5mcg x 6 days and 50mcg on wednesdays.
Seems to have done me ok...but the 'tweaking bit' comes later as you will find and is the SLOWEST part to success.

I would say yr next increase will be to 62.5mcg .
Good luck :)
Blank
139126_tn?1255040591
So it's been 4 days on the new 50 mg dose.   Felt great on day 2 and 3; today is day 4 and I feel horrible again (palpitations, shaky etc).   MD says it could take a while for the 88 mg to get out of my system and is not concerned.  Any suggestions for how to deal with the emotional roller coaster until it all works out?   I'm just looking for 3-4 days in a row where I feel ok.   Also, by mistake on the 2 days that I felt great I ate within 30 minutes of taking the synthroid (I usually wait 1- 1/2 hours).   Could that have made a difference?  
Blank
Avatar_f_tn
it's been about 6 weeks since i tapered from 112 to 88.  it's been quite interesting, as  i've had worst symptoms since the taper...some hyper, some hypo, so i can't figure out if i'm coming or going.  

first i had dizzy spells, then chest pain, then really bad arrhythmias, then night sweats, then bad muscle pain after exercise, and then i've cycled through these symptoms several times but they've improved in intensity.  

it's frustrating to me because i can't figure out what state i'm in.  i had thyroiditis, so i went through an overt hyper stage, and then an overt hypo stage.  i never had mixed symptoms.  but now with the taper, the mixed symptoms are baffling and scary because i wouldn't think i'd have arrhythmias from tapering.  i had arrhythmias when i was hyper naturally and from med increases, but i was surprised at having them from med decreases.  

my symptoms are gradually improving.  i go back to the doc on friday to see what my levels are doing.  hopefully i won't have to adjust anymore for awhile!.  i'm just trying to go with the flow.  all i can do is wait it out and hope for the best.

i think your symptoms will be individual to you, but i've provided my list of associated symptoms just in case yours are similar.  it's not easy.  hang in there.  it may get worst before it gets better.  
Blank
Avatar_f_tn
Been on .1 synthroid for almost 10 yrs. after a partial thyroidectomy.  I am going through the end of menopause. All of a sudden my level went down to 2.7 and they have dropped me to .075 synthroid.  I had bad sweats and anxiety for about 3 weeks but the med change just took place about 3 days ago.  They don't want to retest for another 2 months.  I didn't think dropping the med would cause issues.  Anyone have any suggestions?
Blank
649848_tn?1357751184
What level went down to 2.7?  Was that TSH?  Is that all they are testing for?  You need to be tested for Free T3 and Free T4, as well as TSH.  If you have results for those, please post them and be sure to include reference ranges, which vary lab to lab and have to come from your own report.

The sweats and anxiety sound as though you were hyper for the 3 weeks prior to decreasing your med, so they did the right thing, but I wish they weren't basing the decision on TSH, only.  It will take some time (couple weeks, at least), before the med is out of your system enough to tell much difference.

It takes 4-6 weeks for a dosage change to take full effect; you should be tested at about the 6 week mark.
Blank
Avatar_f_tn
I was tested for T3, T4 and TSH...she only gave me the 2.7 mark, treats me like an idiot.  I have recently moved from CT to AZ and cannot find my last results of a year ago.  I started the .075 on Thursday and have been on a bit of a roller coaster since although yesterday was really good...I forgot to take the synthroid.  My old GP had me on the higher dose because because of a nodule he was trying to keep from growing.  I am changing Docs on the 28th...am dealing with an APRN right now and not really confident in her.  Just hate this shaky feeling and the sweats, any suggestions for those?  I am trying to keep together so I can work...I'm a teacher!  
Blank
649848_tn?1357751184
Were you tested for Free T3 and Free T4 or just T3 and T4?  There's a difference, because if the lab report doesn't specify FREE, then the tests would be for total, which are considered out obsolete and of little value.  

That said, we'd need to know the levels of Free T3 and Free T4, before commenting on the shakiness and sweats, which can happen with either hyper or hypo, but are usually associated with hyper.

A dosage just started on Tues won't be having much effect yet, since it takes 4-6 weeks for a dosage change to take full effect.  You could be reacting to fillers/binders or colors in the pills.
Blank
Avatar_f_tn
dose changes for me are a major pain in the butt. switched from one brand to another and have been struggling with it for a month so far. try to stay with only one brand only if you can. i've had to go down in dose and now back up. i feel changes with in days but it does take the levels at least a couple weeks to kick it.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Thyroid Answerers
Avatar_m_tn
Blank
gimel
MI
649848_tn?1357751184
Blank
Barb135
FL
Avatar_f_tn
Blank
goolarra
Sisters, OR
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar_m_tn
Blank
flyingfool
WI
657231_tn?1390151580
Blank
rumpled
Northern, NJ